Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 147, NWS Goodland, KS

May 29, 2016Gove County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 29, 2016, 5:21 PM CDT for Gove County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2016, 5:21 PM CDT (22:21 UTC)
Expired
May 29, 2016, 5:45 PM CDT
In force
24 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Gove County, KS

The radar

The Goodland radar (KGLD), 101 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.4 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2016-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 642 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2016-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
642 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
1620 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted.

813 
WUUS53 KGLD 292221
SVRGLD
KSC063-292245-
/O.NEW.KGLD.SV.W.0147.160529T2221Z-160529T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
521 PM CDT SUN MAY 29 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN GOVE COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 545 PM CDT

* AT 521 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 15 MILES WEST OF
  GOVE...MOVING EAST AT 10 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  SOUTHWESTERN GOVE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3884 10082 3898 10081 3898 10052 3875 10061
TIME...MOT...LOC 2221Z 281DEG 8KT 3889 10077 

HAIL...1.00IN
WIND...60MPH
 
$$

HUSTED
2 follow-up statements
361 
WWUS53 KGLD 292237 RRA
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
537 PM CDT SUN MAY 29 2016

KSC063-292245-
/O.CON.KGLD.SV.W.0147.000000T0000Z-160529T2245Z/
GOVE KS-
537 PM CDT SUN MAY 29 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHWESTERN GOVE COUNTY...

AT 537 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES SOUTHWEST
OF GOVE...MOVING SOUTHEAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHWESTERN GOVE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3887 10081 3895 10081 3893 10054 3875 10061
TIME...MOT...LOC 2237Z 297DEG 18KT 3885 10068 

HAIL...1.00IN
WIND...60MPH
 
$$

HUSTED
479 
WWUS53 KGLD 292246
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
546 PM CDT SUN MAY 29 2016

KSC063-292256-
/O.EXP.KGLD.SV.W.0147.000000T0000Z-160529T2245Z/
GOVE KS-
546 PM CDT SUN MAY 29 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GOVE COUNTY HAS
EXPIRED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.  HOWEVER SMALL
HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 3887 10081 3895 10081 3893 10054 3875 10061
TIME...MOT...LOC 2244Z 281DEG 8KT 3885 10068 

$$

HUSTED

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:29 PM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, May 29, 3:29 PM CDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
229 PM MDT SUN MAY 29 2016

.SHORT TERM...(This evening through Monday)
Issued at 217 PM MDT Sun May 29 2016

Scattered thunderstorms have developed this afternoon in
southeastern part of the area. A weak shortwave trough rotating
around the souther plains ridge has provided enough lift in the
moderately unstable and weakly sheared environment for large hail
in the strongest cores. The shear is forecast to increase a bit
this afternoon so storms will likely persist into the evening
hours as they gradually lift north with the upper forcing.

Monday will present a similar set up as today. Another shortwave
trough will rotate in during the afternoon from the southwest.
Instability however will be higher...with most of the forecast
area moderately to strongly unstable. Deep layer shear will be
similar with perhaps a slight increase as well compared to today.
As a result...think there will be another round of scattered
storms capable of producing large hail.

.LONG TERM...(Monday night through Sunday)
Issued at 151 PM MDT Sun May 29 2016

Thunderstorm activity Monday evening, some severe, will slowly wind
down Monday night as the longwave of low pressure pulls slightly
eastward overnight. The theta-e boundary that provided a focus for
thunderstorm development on Monday afternoon/evening will move off
to the east as we head into Tuesday. Another round of thunderstorm
activity will be possible on Tuesday along and ahead of a cold
front. At this time, strong thunderstorms are possible but severe
thunderstorm development will be limited. PoPs remain in the
forecast through Wednesday morning as this front will likely slow
down during the overnight hours and perhaps stall out just to the
east of the CWA. This system will move to the east late Wednesday
and into Thursday with high pressure building in to the west of the
CWA. A dry and warm pattern will persist from late Wednesday into
the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1117 AM MDT Sun May 29 2016

widely scattered thunderstorms will develop this evening and
persist into tonight due to a weak shortwave trough aloft and
instability due to surface heating. Confidence is rather low that
one of these storms will directly impact either KGLD or KMCK so
will not mention in the TAFs at this time.
Overnight...there is a low probability of low clouds and fog with
low level moisture advecting northward which could briefly reduce
flight categories at either terminal. Once again, confidence is
rather low so will leave out of the TAFs for now.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...TL
AVIATION...024
Hazardous weather outlook, May 29, 5:10 PM CDT, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
410 PM MDT SUN MAY 29 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-302215-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
410 PM MDT SUN MAY 29 2016 /510 PM CDT SUN MAY 29 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...TONIGHT...

THERE WILL BE ISOLATED TO SCATTERED THUNDERSTORMS THROUGH TONIGHT.
AT THIS TIME...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON THROUGH LATE
MONDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED

In the hours before

Special weather statement, May 29, 4:42 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
442 PM CDT SUN MAY 29 2016

KSZ015-292200-
SHERIDAN KS-
442 PM CDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHERIDAN COUNTY
UNTIL 500 PM CDT...

AT 441 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF SELDEN...OR 8 MILES NORTHWEST OF HOXIE...MOVING EAST
AT 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM. NICKEL SIZE HAIL COVERING THE GROUND WAS JUST REPORTED 7
MILES SOUTH OF SELDEN.

LOCATIONS IMPACTED INCLUDE...
HOXIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3940 10067 3950 10063 3950 10039 3935 10045
TIME...MOT...LOC 2141Z 283DEG 9KT 3944 10056

HUSTED
Local storm report, May 29, 4:43 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
343 PM MDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             7 S SELDEN              39.44N 100.57W
05/29/2016  M0.88 INCH       SHERIDAN           KS   TRAINED SPOTTER

&&

TLYNCH
Special weather statement, May 29, 4:47 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
447 PM CDT SUN MAY 29 2016

KSZ029-292215-
GOVE KS-
447 PM CDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOVE COUNTY UNTIL
515 PM CDT...

AT 447 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTHWEST OF GOVE...MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN GOVE
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3888 10082 3888 10081 3903 10060 3884 10044
      3878 10072
TIME...MOT...LOC 2147Z 238DEG 17KT 3886 10071

HUSTED
Local storm report, May 29, 5:09 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
409 PM MDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     HAIL             12 E RUSSELL SPRINGS    38.92N 100.94W
05/29/2016  E1.00 INCH       LOGAN              KS   PUBLIC

            UP TO QUARTER SIZE.

&&

HILL
Local storm report, May 29, 5:17 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
417 PM MDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             10 SW OAKLEY            39.02N 100.99W
05/29/2016  E1.00 INCH       LOGAN              KS   PUBLIC

            RELAYED VIA SOCIAL MEDIA.

&&

HILL
Special weather statement, May 29, 5:19 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
519 PM CDT SUN MAY 29 2016

KSZ014-292230-
THOMAS KS-
519 PM CDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL THOMAS COUNTY UNTIL 530
PM CDT...

AT 518 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LEVANT...MOVING EAST AT 5 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COLBY AND LEVANT.

THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 44 AND 56.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3929 10123 3939 10125 3945 10102 3924 10101
TIME...MOT...LOC 2218Z 262DEG 6KT 3935 10116

HUSTED

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 1:37 PM CDTSpecial Weather StatementGLDGove38 min
May 29, 1:52 PM CDTSevere Thunderstorm WarningGLDGove38 min
May 29, 2:22 PM CDTSevere Thunderstorm WarningGLDGove, Sheridan38 min
May 29, 2:54 PM CDTSevere Thunderstorm WarningGLDGove, Graham, Sheridan51 min
May 29, 3:02 PM CDTSevere Thunderstorm WarningGLDSheridan43 min
May 29, 3:12 PM CDTSevere Thunderstorm WarningGLDGove48 min
May 29, 3:31 PM CDTSevere Thunderstorm WarningGLDGove, Logan44 min
May 29, 3:46 PM CDTSpecial Weather StatementGLDNorton14 min
May 29, 3:48 PM CDTFlash Flood WarningGLDGove6 hr
May 29, 3:53 PM CDTSpecial Weather StatementGLDLogan22 min
May 29, 3:55 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins, Sheridan, Thomas50 min
May 29, 3:57 PM CDTSevere Thunderstorm WarningGLDGove48 min
May 29, 4:05 PM CDTSpecial Weather StatementGLDNorton25 min
May 29, 4:11 PM CDTSevere Thunderstorm WarningGLDGove, Logan49 min
May 29, 4:14 PM CDTSpecial Weather StatementGLDLogan16 min
May 29, 4:24 PM CDTSpecial Weather StatementGLDSheridan21 min
May 29, 4:30 PM CDTFlash Flood WarningGLDGove, Logan5 hr
May 29, 4:42 PM CDTSpecial Weather StatementGLDSheridan18 min
May 29, 4:47 PM CDTSpecial Weather StatementGLDGove28 min
May 29, 4:55 PM CDTTornado WarningGLDGove, Logan13 min
May 29, 4:58 PM CDTSevere Thunderstorm WarningGLDGove, Logan, Thomas47 min
May 29, 5:19 PM CDTSpecial Weather StatementGLDThomas11 min
May 29, 5:25 PM CDTSevere Thunderstorm WarningGLDThomas35 min
May 29, 5:35 PM CDTSpecial Weather StatementGLDLogan25 min
May 29, 5:43 PM CDTFlash Flood WarningGLDLogan4 hr
May 29, 5:44 PM CDTSevere Thunderstorm WarningGLDLogan46 min
May 29, 5:45 PM CDTSpecial Weather StatementGLDGove15 min
May 29, 5:56 PM CDTSevere Thunderstorm WarningGLDThomas34 min
May 29, 6:02 PM CDTSpecial Weather StatementGLDGove28 min
May 29, 6:08 PM CDTSpecial Weather StatementGLDLogan22 min
May 29, 6:11 PM CDTSpecial Weather StatementGLDThomas19 min
May 29, 6:22 PM CDTSpecial Weather StatementGLDSherman8 min
May 29, 6:27 PM CDTSevere Thunderstorm WarningGLDGove, Logan33 min
May 29, 6:30 PM CDTSpecial Weather StatementGLDWallace15 min
May 29, 6:31 PM CDTSpecial Weather StatementGLDSherman14 min
May 29, 6:34 PM CDTSevere Thunderstorm WarningGLDGreeley41 min
May 29, 6:38 PM CDTSevere Thunderstorm WarningGLDLogan, Wallace52 min
May 29, 6:50 PM CDTSpecial Weather StatementGLDSherman25 min
May 29, 6:57 PM CDTSpecial Weather StatementGLDLogan18 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.